Newbie here

Hi, I too was diagnosed with Grade 3 OC at the end of Feb 2017. I had a full abdominal hysterectomy plus a major debulking, omentum, lymph nodes, even appendix. I had a post-operative infection in my wound which I am still having treated on a weekly basis but despite this my oncologist started my chemo (Paclitaxel/Carboplatin) at the end of April. I am now 2 down and 4 to go. After my first cycle, from day 2, I suffered with terrible pains in my muscles, joints and soft tissue. It was as if I was being stabbed with red hot needles. I did find that paracetamol, hot wheat bags and water bottles on my legs helped and after about day six it all subsided. My newbie question is actually about my hair loss. I am a young 66 and my hair has always been thick and healthy. I have the inevitable grey hair but also had quite a lot of my own mousie brown colour too which I interspersed with blonde highlights. Since day 12 of my first cycle, my hair started to fall out but only my brown hair. I am now left with thinning grey (correction, it has now turned white) hair and yesterday I thought "sod it, it's wig time" and started wearing my wig. Has anyone else experienced this? I would have thought the grey might have gone first. Anyway, having had my second cycle last Friday I can feel the start of the leg pains again. Has anyone else got any good remedies for this extremely painful side effect.

Regards to all. June 27 x

12 Replies

oldestnewest
  • Hi June, I'm also new to this forum and had my surgery at the end of Feb 2017. You describe your side effects exactly as I do...stabbing pains in the soft tissue! I also have the bone/joint pain and usually take two paracetomol. The pain starts day 3 and progresses to day 6, the fourth day being the worst. I also get a bit of a sore throat and earache and after the 3rd treatment I had very sore fingernails, not so much toe nails.

    The majority of my hair fell out on day 16 after the first chemo session. Like you I don't have much grey hair but my hair fell so fast I can't say the grey was left. I've had 3 of 6 Carbo/Taxol and I'm completely bald. I opted not to have a wig. If it's too cold I wear a bobble hat, if too hot I wear a cap to protect from the sun, otherwise I just brave the odd looks.

    Hope you're keeping strong mentally. You've found a gem of a forum here, everyone is lovely and so helpful. Xx

  • Hi June

    Welcome but so sorry you have had to join our club . Glad you got your surgery sorted quickly and hope your wound continues to heal after the infection .

    Chemo after such big surgery is particularly hard as we have so many aches and pains to contend with ! I found that walking a little a couple of times a day really helped . Even if I wasn't feeling like it to start , also when I had particularly bad aches in the night , normally day 3 after chemo , pacing around the bedroom helped . Was also advised to drink plenty of water. When you are all healed and can have baths , soaking in a bath of Epsom salts can also help.

    Remember to report any side effects to your CNS or team . Towards the end of my chemo the pains and numbness in my feet got worse and they reduced the dose to avoid causing permanent nerve damage .

    Main thing is to keep on top of bowel movements and avoid getting constipated by taking meds provided if needed.

    Can't really offer any advice re hair loss as I used the cold cap and kept most of it although it thinned a lot . Think I lost both grey and coloured hair ( am 54 but have had alot of grey for many years ) but what has grown back has been definately Snow White ! Had a great wig on standby and there are some really good styles available .

    Wishing you good luck for the rest of your treatment and sending you lots of positive vibes . I am now almost a year since getting a stage 4 diagnosis 6 months post surgery , 4 months post chemo and NED and looking forward to the summer. Something I wouldn't have thought possible a while back. Stay strong and hang on in there and your chemo will soon be over .

    Love Kim X

  • Hi there June, I suffered the pains predominantly in my legs following my first dose of chemo really awful stabbing pains. I contacted my Consultant & they reduced the dose of the taxol by 25% & the following doses were ok. You could contact your CNS,but do mention it. I cannot help with the hair problem as all my hair fell out at one fell swoop apart from a tiny amount at the base of the back of my head,& my daughter just shaved this off for me. I am 72,but I had mostly dark grey hair although normally I had it coloured. I hope that this helps. Love Caledaxxx

  • June27, As always, responders have shared great info. I too, had stabbing and joint pains randomly. They stopped after day 5. I was told to drink at least 2 liters of electrolyte solution daily. Plain water cannot replenish nutrients/minerals that we lose during treatment. The electrolyte beverage completely stopped muscle pain!!! Avoid sugar, it provides too much energy for cancer cells to keep growing.

    I had my hair cut to about an inch long before chemo and all of it fell out by the third treatment. After chemo ended, actually before it ended, it all started to grow back in with white hair coming back first, followed by the brunette hair over a month later. I had thick hair to begin with and it seems to be coming back as thick and shiny as ever.

  • Hi June,

    Sorry you've had to join us, but you've come to the right place 😊

    My go-to soother for bone/joint pain was Epsom salt baths (they're my favourite subject!). I found they really helped - my bone pains were like someone was stabbing my legs with sharp knitting needles, especially my shins. You need to put a generous dose in the bath - a couple of cups, not just a sprinkle. If you find that it gives you some relief, my biggest tip is to buy a bulk quantity from a garden supplies company. You can get sacks up to 25kg of pharmaceutical grade Epsom salts on line for a fraction of the price of the little bags from Boots (in pence per kilo terms).

    I hope the pains subside soon (and sorry, no suggestions for the hair!)

    Yosh x

  • Oh, one other thing - if you can't have baths at the moment, even soaking your feet in a bowl of warm water with Epsom salt in could be beneficial!

  • June I had quite severe bone and muscle pain day 3 to 6 after each treatment, I also started loosing my hair after second treatment unfortunately it came out in clumps.

    I had 3 chemo prior to surgery due to spread, and noticed during the siix weeks between surgery and resuming treatment my hair started growing again but alas as soon as I started treatment again it started coming out.

    I wore a wig for special events and wore my lovely scarves most days, I am now eight months post treatment and have a full head of hair although it has come back salt & pepper colour. Wishing you well for the rest of your treatment and know you will get lots of support from the wonderful ladies on this site.

    Hugs Ellsey xx

  • Hi June I'm sorry you've had to join us, but I just want to welcome you into our community of wonderful, wise and loving women xxx Sundra

  • Re hair: I lost mine first time round and it grew back white, which I quite liked. I have a wig and have used that as well. My hair did grow back it's usual colour, mousy brownish greyish you can see why the white was an improvement :-)

    Legs: didn't get this so can't help but those wheat bags are amazing I use one for tummy pain.

    And in general: sorry you've needed this forum but I'm glad you've found us early on. You'll fond everyone here very friendly and helpful, so welcome.

  • Hi June

    I had dreadful leg pain and eventually needed morphine. If you need stronger pain relief, ask you chemo nurses-don't suffer in silence. I dropped the dose of Taxol for my last treatment and had almost no leg pain. I wished I'd done it earlier!

    I lost all my hair during cycle 2 and my grey hair grew back first, followed by the rest of it although I have more grey now.

    Take care

    Louxxxx

  • Hi, I know exactly what you are experiencing as I also suffered from this. None of the pain relief I was given during first line treatment helped me. Unfortunately I couldn't take any of the strong pain relief, it just didn't agree with me. When I had to start chemo again I told my oncologist that I was really worried about these pains again. She prescribed additional steroids for me on a decreasing dose. That helped. Ask your oncologist. Ann xx

  • Thank you so much for all your lovely replies. It really is nice to know that there are so many kind people out there and to know that I am not alone. I am now day 6 after my second Carboplatin/paclitaxel and am glad to say that the leg and joint pain seems to have eased.....thank goodness. I did say to my husband that it was a bit like childbirth, you forgot the pain until it all started again. Thanks to Yoshbosh for the thought that I could soak my feet in Epsom Salts as, because of my wound, I can't have baths. I'll try that.

    Does the terrible fatigue and tiredness get worse with each cycle? I strongly suspect it does as I seem even more tired this time . It's not unknown for me to get up, have breakfast and have to go back and lie down for a bit. Still I am, unusually for me, listening to my body and just trying to go with the flow. I just keep trying to think that after the next one I'll be half way there.

    My best wishes to all who may be just embarking on this awful journey and also to all you lovely survivors who give newbies like me information and help to get through this terrible disease. Hugs & kisses. June x

You may also like...